Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Little Rock, AR

January 23, 2002Lonoke County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jan 23, 2002, 11:32 PM CST for Lonoke County, Arkansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2002, 11:32 PM CST (05:32 UTC)
Expired
Jan 24, 2002, 12:15 AM CST
In force
43 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Lonoke County, AR

The radar

The Little Rock radar (KLZK), 35 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 11:40 PM CSTHail 0.75Cabot, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 9:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 4:00 PM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Jan 23, 4:00 PM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST WED JAN 23 2002

WARM HUMID AND UNSTABLE AIR IS IN PLACE IN MOST OF THE CWA AT ISSUE
TIME WAITING FOR THE COLD FRONT AND A SHORT WAVE IN SOUTHWEST FLOW
TO ARRIVE. THUNDERSTORMS IN OKLAHOMA SHOULD REACH INTO ARKANSAS THIS
EVENING AND SHOULD SEE INCREASE IN THUNDERSTORMS EARLY TONIGHT WITH
SOME SEVERE WEATHER LIKELY. WILL HAVE LIKELY TO CATEGORICAL POPS FOR
TONIGHT WITH MENTION OF SEVERE AND HEAVY RAIN. SEVERE AND HEAVY RAIN
THREAT SHOULD BE OUT OF THE CWA BY 12Z THURSDAY AS THE COLD FRONT
SHOULD BE MOSTLY OUT OF THE AREA. TEMPS WILL LIKELY STAY WELL INTO THE
60S THROUGH THE NIGHT UNTIL THE FRONT PASSES THEN TEMPS SHOULD DROP
TO NEAR FWC MINS. CONSIDERABLE MOISTURE REMAINS ON THURSDAY AS THE MAIN
UPPER TROF HANGS OUT TO THE WEST. WILL KEEP HIGH POPS GOING THROUGH
THURSDAY...BUT THE AIR SHOULD BE COOLER AND MORE STABLE...SO
PRECIPITATION  SHOULD BE MOSTLY RAIN. ENOUGH INSTABILITY REMAINS IN
THE SOUTHEAST IN THE MORNING TO CONTINUE A MENTION OF THUNDER THERE.
TEMPS SHOULD RISE LITTLE ON THURSDAY. WILL CONTINUE POPS INTO
THURSDAY NIGHT FOR LIGHT RAIN WITH CLOUDS HOLDING IN. WILL STAY NEAR
FWC MOS FOR MINS. UPPER TROF LOOKS LIKE IT WILL PASS OVER THE AREA ON
FRIDAY. WILL KEEP SOME CLOUDS IN THROUGH FRIDAY...BUT LOOKS LIKE MOISTURE
WILL BE TOO SCARCE FOR A MENTION OF PRECIPITATION. LOWER MOS MAXES
FOR FRIDAY IN THE MID 40S TO LOWER 50S LOOK REASONABLE. DRY AND MILD
WEATHER SHOULD MOVE IN AFTER THAT INTO MONDAY. WILL INCREASE CLOUDS
SUNDAY NIGHT AND MONDAY AND PUT IN A SLIGHT CHANCE OF RAIN FOR MONDAY
NIGHT AND EARLY TUESDAY AS ANOTHER SHORT WAVE MOVES ACROSS. ARCTIC FRONT
REACHES THE AREA ON WEDNESDAY AND WILL PUT IN A CHANCE OF RAIN FOR
THAT. LOOKS LIKE IMPACT OF ARCTIC AIR WILL REACH AREA AFTER NEXT
WEDNESDAY.

.LZK...FLASH FLOOD WATCH TONIGHT PARTS OF NORTHEAST
          ZONES 16-23>25-33-34

In the hours before

Local storm report, Jan 23, 8:30 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
830 PM CST WED JAN 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    BOONEVILLE                AR   1 INCH HAIL
01/23/02   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0347 PM    BOONEVILLE                AR   60 MPH TSTM GUST
01/23/02   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0600 PM    BOXLEY                    AR   .75 INCH HAIL
01/23/02   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    FLIPPIN                   AR   .75 INCH HAIL
01/23/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0655 PM    COTTER                    AR   WIND DAMAGE
01/23/02   BAXTER                         TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0710 PM    MOUNTAIN HOME             AR   WIND DAMAGE
01/23/02   BAXTER                         ROOF DAMAGE AND POWER
                                          LINE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

28
Special weather statement, Jan 23, 10:15 PM CST, 1 hour 17 minutes before
ARZ007-016-024-025-032>034-039-041>047-052-054>056-240900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 PM CST WED JAN 23 2002

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST ARKANSAS UNTIL MIDNIGHT...
...TORNADO WATCH IN CENTRAL AND EASTERN ARKANSAS UNTIL 3 AM...

VERY WARM AND MOIST AIR COVERED ARKANSAS WEDNESDAY EVENING.
MEANWHILE...A STRONG COLD FRONT WAS SET TO MOVE INTO THE STATE
FROM THE NORTHWEST. AHEAD OF THE FRONT...SCATTERED STRONG TO SEVERE
THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS ABOUT THE NORTHERN HALF OF
THE STATE.

A TORNADO WATCH WATCH HAS BEEN POSTED OVER CENTRAL AND EASTERN
ARKANSAS THROUGH 3 AM. THE WATCH INCLUDES AREAS SOUTH AND EAST
OF HARDY...CONWAY AND MOUNT IDA...AND NORTH OF HOT SPRINGS AND PINE
BLUFF.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT OVER SOUTHWEST ARKANSAS
UNTIL MIDNIGHT. THE WATCH INCLUDES AREAS SOUTH OF MURFREESBORO AND
DEQUEEN...AND WEST OF HOPE.

IN THE WATCH AREAS...STORMS THAT BECOME SEVERE WILL PRODUCE
DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS...WITH
ISOLATED TORNADOES POSSIBLE.

LATER TONIGHT...THE COLD FRONT WILL PROGRESS THROUGH ARKANSAS...
WITH SEVERE WEATHER DEVELOPING MORE TOWARD THE SOUTHEAST HALF OF
THE STATE. ADDITIONAL SEVERE WEATHER WATCHES MAY BE ISSUED AS A
RESULT.

PEOPLE ACROSS ARKANSAS ARE ADVISED TO PREPARE FOR SEVERE WEATHER
TONIGHT. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED
FOR YOUR AREA.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:41 PM CSTTornado WarningLZKMarion39 min
Jan 23, 6:55 PM CSTTornado WarningLZKBaxter40 min
Jan 23, 7:03 PM CSTSevere Thunderstorm WarningLZKJohnson42 min
Jan 23, 7:35 PM CSTSevere Thunderstorm WarningLZKScott35 min
Jan 23, 7:50 PM CSTSevere Thunderstorm WarningLZKPope25 min
Jan 23, 8:01 PM CSTSevere Thunderstorm WarningLZKYell44 min
Jan 23, 8:10 PM CSTSevere Thunderstorm WarningLZKSearcy, Van Buren35 min
Jan 23, 8:34 PM CSTTornado WarningLZKStone, Van Buren41 min
Jan 23, 9:00 PM CSTSevere Thunderstorm WarningLZKIzard40 min
Jan 23, 9:16 PM CSTSevere Thunderstorm WarningLZKCleburne, Van Buren44 min
Jan 23, 9:49 PM CSTSevere Thunderstorm WarningLZKIndependence36 min
Jan 23, 11:47 PM CSTSevere Thunderstorm WarningLZKPrairie28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.